Tornadoes · United States · Texas · 2025
EF1 tornado, Sparenburg, Texas, May 29, 2025
This EF1 tornado ran 4.4 miles across Dawson County on May 29, 2025, touching down at 6:46 PM CDT and reaching 50 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 29, 2025
- Touchdown
- 6:46 PM CDT (23:46 UTC)
- Lifted
- 6:50 PM CDT (23:50 UTC)
- On the ground
- 4 minutes
- Path length
- 4.4 miles (7.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Dawson County
- Touchdown point
- 32.650, -101.880
- Lift-off point
- 32.600, -101.850
- Record number
- 2505291746-01
The damage survey
11 damage points were recorded along this path by NWS MAF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 100 mph.
- The radar-estimated location of the end of this tornado.
- There were reports of damage to signs, power poles, and trees in the town of Lamesa. Time is estimated from radar.
- A metal irrigation spool was thrown 20 yards towards the south-southeast. Spool weighs approximately 200 lbs. Time is estimated from radar.
- The awning over the front porch of a house was lifted off, causing roof damage. The awning was then thrown towards the south. Time is estimated from radar.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A disturbance in the quasi-zonal/northwesterly flow aloft, a dryline, and a cold front moving across the northern Permian Basin allowed for the development of scattered thunderstorms across Southeast New Mexico and West Texas. Thunderstorm coverage continued to increase into the afternoon and evening, and a number of storms became severe. The strongest storm of the day was in Dawson and Howard counties. This storm latched onto the stationary boundary and produced two brief EF-1 tornadoes in Dawson County as well as damaging straight line winds and large hail. Other thunderstorms also produced large hail and damaging winds, and a landspout was reported near Loving, New Mexico.
This was the estimated path of a brief tornado in the vicinity of Sparenberg to the southeast of Lamesa. Irrigation pivots were found lying towards the southeast. This was estimated to have been due to wind speeds of approximately 90 MPH. This tornado is rated EF-1. Open dirt fields in the vicinity did not allow for further survey damage. The time of occurrence is radar estimated. The cost of damages is also estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 20:50 UTC and running to 03:17 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:50 UTC | 03:17 UTC | Severe Thunderstorm Watch | MAF |
| 22:37 UTC | 23:30 UTC | Severe Thunderstorm Warning | MAF |
| 22:52 UTC | 23:30 UTC | Tornado Warning | MAF |
| 23:21 UTC | 23:45 UTC | Tornado Warning | MAF |
| 23:30 UTC | 02:30 UTC | Flash Flood Warning | MAF |
| 23:43 UTC | 00:18 UTC | Severe Thunderstorm Warning | MAF |
| 23:51 UTC | 00:15 UTC | Tornado Warning | MAF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at May 29, 6:36 PM CDT, 10 minutes earlier. Its key messages:
- Updated at 633 PM CDT Thu May 29 2025
- Thunderstorms expected today, especially in the mountains and across the Permian Basin. Several severe thunderstorms are possible (damaging winds and very large hail are the primary threats, particularly in the Permian Basin).
- Continued thunderstorm chances in the higher terrain through the weekend (30-60% chances). Severe storms generally not expected.
- Warming trend develops over the weekend into next week.
Area forecast discussion, May 29, 6:36 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 636 PM CDT Thu May 29 2025 ...New AVIATION... .KEY MESSAGES... Updated at 633 PM CDT Thu May 29 2025 - Thunderstorms expected today, especially in the mountains and across the Permian Basin. Several severe thunderstorms are possible (damaging winds and very large hail are the primary threats, particularly in the Permian Basin). - Continued thunderstorm chances in the higher terrain through the weekend (30-60% chances). Severe storms generally not expected. - Warming trend develops over the weekend into next week. && .SHORT TERM... (This afternoon through Friday night) Issued at 156 PM CDT Thu May 29 2025 A sunny and warm afternoon is ahead for the region, setting the stage for later this afternoon and evening. Temperatures are climbing through the 80s into the 90s with peak heating, helping to destabilize a moist airmass across the area. Convective attempts have already begun over the higher elevations as a weak disturbance, evidenced on water vapor imagery, traverses the region. The main trough remains to our west, but this feature and other weak disturbances will help initiation convection over the next several hours. Further complicating the forecast is a weakening outflow boundary that has settled near the Pecos River Valley. An additional composite outflow boundary and cold front is draped across eastern New Mexico to near Lubbock into our northeastern Permian Basin. These features may provide additional focus and enhanced corridors for severe weather later this afternoon and evening. Current high- resolution ensemble guidance depicts more scattered and weaker convection forming in the vicinity of the Guadalupe and Davis Mountains early this afternoon. This activity will likely pose a large hail and damaging wind risk, but remain more multi-cellular. A supercell or two may develop near the remnant outflow boundary or in the vicinity of the Reeves/Pecos County lee-side low pressure. A low to medium (20-50%) chance of thunderstorms is expected around this corridor. Additional thunderstorms are expected along the composite outflow boundary/cold front later this afternoon. This boundary is still slowly moving southwest, increasing uncertainty somewhat. That said, nearest this feature appears to be the most enhanced corridor for organized severe thunderstorms. A medium to high 40-70%) chance of thunderstorms is anticipated across much of the Permian Basin. Several supercells are expected to develop, posing a very large hail and tornado risk from the far northern Permian Basin to the southern portions of the Llano Estacado, especially nearest the boundary. This activity will slowly merge and transition into a mainly large hail and damaging wind risk as it sweeps into the central and eastern Permian Basin. That said, a tornado or two remains possible with any well-established supercells. This thunderstorm activity is expected to exit the region to the east during the late evening to early overnight hours as the aforementioned cold front swings across the region. Quieter weather is expected behind this cold front as a cooler, more stable airmass spills in. There remains at least a low (10-30%) chance that a few elevated thunderstorms develop during the morning hours over the cold front. These thunderstorms are not expected to pose much of a severe risk though. Temperatures remain mild due to lingering cloud cover behind the cold front, only falling into the 60s for most tomorrow morning. Friday sees cooler temperatures overspread the entire region as the cold front continues to move south. Upper 70s and low 80s under mostly cloudy skies will be a welcomed sight for those who enjoy this type of weather. The only exception may be across portions of the Guadalupe Mountains and Davis Mountains into the Presidio Valley. A few afternoon thunderstorms remain possible with closer proximity to the cold front. That said, this threat remains a medium (30-60%) chance for this region. No organized severe weather is expected though, but a stronger thunderstorm can't be ruled out. A combination of cloud cover and southerly winds will maintain the milder temperatures with 60s for most to start the weekend during Saturday morning. -Chehak && .LONG TERM... (Saturday through Wednesday) Issued at 156 PM CDT Thu May 29 2025 Northwesterly flow aloft continues into the weekend as the ridge to our west begins to migrate this direction. Meanwhile, southerly/southeasterly winds persist at the surface as post-frontal high pressure shifts eastward. As a result, warm and muggy conditions are expected Saturday and Sunday. Highs shoot back into the upper 80s and low 90s Saturday, then into the mid-to-upper 90s Sunday as the ridge moves overhead. Because of continued upslope flow and dewpoints in the 50s and low 60s, rain/thunderstorm chances persist in the higher terrain of west Texas and southeast New Mexico through the weekend (30-60% chances for locations roughly south and west of the Pecos River, with highest probabilities in/near the Davis Mountains). Given weak 0-6 km shear (< 20 kts), organized severe weather is not expected. Monday, another incoming shortwave trough pushes the ridge off to the east. Though it appears our area will be south of the best forcing, pulses within the southwesterly flow aloft should at least usher in some better rain/storm chances by Monday afternoon for a larger portion of the region (currently 30-60%, with best chances in the Davis Mountains/Stockton Plateau). By Tuesday, the dryline looks to sharpen up a bit over our area. Though its positioning remains questionable this far out, right now it looks like the best moisture (and thus better rain chances - 10-30% right now) will be for the Eastern Permian Basin in particular. Such thunderstorm chances will continue Wednesday and Thursday as well. Severe weather concerns early next week remain questionable at this time, though it does look like deep-layer shear will increase somewhat as the shortwave passes north, favoring better storm organization. Highs remain in the 90s for most through the early portions of next week. Sprang && .AVIATION... (00Z TAFS) Issued at 633 PM CDT Thu May 29 2025 VFR conditions prevail at all terminals during the rest of this evening. However, strong to severe showers and thunderstorms are continuing across the area. Showers and thunderstorms are expected to leave the region around 03Z/04Z tonight. MVFR cigs are likely beginning around 08Z Friday morning and should return to VFR by early Friday afternoon. Brief periods of IFR cigs are possible for CNM and MAF during this timeframe, but have left out of TAFS due to uncertainty and brevity of these conditions. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 78 64 89 / 60 20 10 10 Carlsbad 64 79 64 88 / 30 20 30 30 Dryden 71 85 69 89 / 40 50 30 40 Fort Stockton 68 81 67 88 / 30 40 20 40 Guadalupe Pass 61 74 62 81 / 20 30 30 30 Hobbs 60 76 61 86 / 40 10 20 10 Marfa 63 79 61 81 / 50 60 40 60 Midland Intl Airport 64 79 66 88 / 40 20 10 10 Odessa 64 78 66 87 / 40 20 10 20 Wink 66 81 67 90 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....13 AVIATION...55
In the hours before
Special weather statement, May 29, 2:12 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
112 PM MDT Thu May 29 2025
NMZ027-028-292000-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
112 PM MDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EDDY COUNTY THROUGH
200 PM MDT...
At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of McKittrick Canyon, or 15 miles northeast of Pine
Springs, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carlsbad Caverns National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3201 10476 3212 10480 3230 10455 3201 10441
TIME...MOT...LOC 1911Z 246DEG 7KT 3209 10470
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Local storm report, May 29, 4:14 PM CDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
414 PM CDT Thu May 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Landspout 1 NW Loving at Hwy 285 32.30N 104.11W
05/29/2025 Eddy NM Trained Spotter
Spotter reported landspout west of Loving,
NM.
&&Local storm report, May 29, 5:49 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
549 PM CDT Thu May 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Tstm Wnd Gst 2 WSW Tatum 33.24N 103.35W
05/29/2025 M58 MPH Lea NM Mesonet
Mesonet station 51 2SW Tatum NM.
&&
KMLLocal storm report, May 29, 6:12 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
612 PM CDT Thu May 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Gst Welch 32.93N 102.13W
05/29/2025 M77 MPH Dawson TX Mesonet
Mesonet station 96 WELCH Dawson County.
&&
KMLLocal storm report, May 29, 6:40 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
640 PM CDT Thu May 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Dmg 1 NNE Carlsbad 32.42N 104.23W
05/29/2025 Eddy NM Public
Multiple tree branches down near Main Street
on the east side of Carlsbad due to
thunderstorm wind gusts.
&&
KMLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
11.8 hours before the tornado, 81 km from the path. May 29, 2025.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -340 J/kg
- Surface CAPE
- 747 J/kg
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.9 K/km
Midland Regional, TX (KMAF), 00:00Z
0.2 hours after it, 81 km from the path. May 30, 2025.
- Mixed-layer CAPE
- 1954 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 2736 J/kg
- Mixed-layer LCL
- 2185 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 9.2 K/km
The surface observations
Lamesa (LUV), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:55 UTC | 86 | 62.6 | 100° 16 kt | 22 | 1015.9 | |
| 22:15 UTC | 86 | 60.8 | 100° 19 kt | 24 | 1015.9 | |
| 22:35 UTC | 84.2 | 60.8 | 100° 21 kt | 29 | 1014.9 | |
| 22:55 UTC | 82.4 | 64.4 | 80° 22 kt | 27 | 1014.9 | |
| 23:15 UTC | 75.2 | 66.2 | 70° 38 kt | 42 | 1013.2 | HZ |
| 23:35 UTC | 69.8 | 62.6 | 320° 23 kt | 31 | 1018.6 | TS HZ |
| 23:55 UTC | 59 | 57.2 | 0° 0 kt | 1019.6 | +TSRA BR | |
| 00:15 UTC | 62.6 | 60.8 | 0° 0 kt | 1019.3 | +TSRA | |
| 00:35 UTC | 64.4 | 62.6 | 0° 0 kt | 1021 | VCTSRA | |
| 00:55 UTC | 68 | 64.4 | 0° 0 kt | 1023 | -VCTSRA | |
| 01:15 UTC | 66.2 | 64.4 | 0° 0 kt | 1022.7 | VCTSRA BR | |
| 01:35 UTC | 66.2 | 64.4 | 0° 0 kt | 1020 | BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Midland/Odessa radar (KMAF), 82 km away, was scanning. The volume nearest the touchdown began at 23:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:38 UTC | HAIL 1.75 | 2 N Union | Terry, TX | Report from mPING: Golf Ball (1.75 in.). |
| 23:04 UTC | TSTM WND GST 77 | Welch | Dawson, TX | Mesonet station 96 WELCH Dawson County. |
| 23:06 UTC | TSTM WND DMG | 2 Se Welch | Dawson, TX | A transformer block was knocked off a power pole towards the south. Location of an empty semi-trailer flipped on its side. Time is estimated from radar. |
| 23:06 UTC | TSTM WND DMG | 4 Wnw Punkin Center | Dawson, TX | A stop sign was broken away from its base. Time is estimated from radar. |
| 23:07 UTC | TSTM WND DMG | 2 Nw Punkin Center | Dawson, TX | The doors to a building were blown inward and through the building. Irrigation pivots were found lying towards the southeast. Time is estimated from radar. |
| 23:09 UTC | TSTM WND DMG | 2 W Punkin Center | Dawson, TX | A fully loaded shipping container was rolled approximately 100 yards towards the southeast. Drone footage showed no clear indication of a tornado path. Time is estimated from radar. |
| 23:09 UTC | TORNADO | 2 Wsw Punkin Center | Dawson, TX | A dusty tornado was reported west of Highway 137, northwest of Lamesa. Damage was surveyed at a home, with the awning and trees being damaged. This tornado had an estimated wind speed of 100 MPH and was rated EF-1. Open |
| 23:10 UTC | HAIL 2.25 | 4 Sw Punkin Center | Dawson, TX | Report from mPING: Hen Egg+ (2.25 in.). |
| 23:15 UTC | TSTM WND DMG | 1 Se Punkin Center | Dawson, TX | Metal roof panels from a small building were found lying to the south and southeast of the building. Time is estimated from radar. |
| 23:17 UTC | TSTM WND DMG | 5 Sse Punkin Center | Dawson, TX | Three broken power poles were found lying to the south. These poles were broken near the base or towards the middle. |
| 23:22 UTC | TSTM WND DMG | 3 Nnw Lamesa | Dawson, TX | A metal irrigation spool was thrown 20 yards towards the south-southeast. Spool weighs approximately 200 lbs. Time is estimated from radar. |
| 23:32 UTC | TSTM WND DMG | Lamesa | Dawson, TX | There were reports of damage to signs, power poles, and trees in the town of Lamesa. Time is estimated from radar. |
| 23:34 UTC | TSTM WND GST 77 | 2 Sse Lamesa | Dawson, TX | Mesonet station 18 Lamesa 2SE. |
| 23:46 UTC | TORNADO | 4 Nne Tenmile | Dawson, TX | This was the estimated path of a brief tornado in the vicinity of Sparenberg to the southeast of Lamesa. Irrigation pivots were found lying towards the southeast. This was estimated to have been due to wind speeds of app |
| 00:25 UTC | TSTM WND DMG | Knott | Howard, TX | There were reports of downed power lines and a downed tree along FM 846 near Knott. Time is estimated from radar. |
| 00:41 UTC | HAIL 1.25 | 4 W Luther | Howard, TX | Report from mPING: Half Dollar (1.25 in.). |
| 00:44 UTC | FLASH FLOOD | Knott | Howard, TX | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| 01:09 UTC | FLASH FLOOD | 1 Nw Fairview | Howard, TX | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| 01:09 UTC | HAIL 3 | 1 Se Big Spring | Howard, TX | Report from mPING: Tea Cup (3.00 in.). |
| 01:10 UTC | FLASH FLOOD | Big Spring | Howard, TX | Big Spring Fire Deparment reported a couple water rescues from vehicles at low water crossings and water in an apartment building in Big Spring. Time is estimated from radar. |
| 01:14 UTC | FLASH FLOOD | 3 Ne Knott | Howard, TX | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| 01:21 UTC | TSTM WND GST 66 | 1 Sse Lomax | Howard, TX | Mesonet station 77 1SSE Lomax Lomax/Howard County. |
| 01:29 UTC | FLASH FLOOD | 4 Nw Ackerly | Dawson, TX | Report from mPING: Street/road flooding. |
| 01:34 UTC | FLASH FLOOD | 4 S Midway | Dawson, TX | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 29, 2025
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.